Arkansas, 2001Flash Flood in Arkansas, December 22, 2001
December 22, 2001 · NWS LZK · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Dec 22, 1:57 PM CST, 6 hours 3 minutes earlier.
Area forecast discussion, Dec 22, 1:57 PM CST, 6 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
157 PM CST SAT DEC 22 2001
HEAVY RAIN HAS NOT YET MATERIALIZED OVER THE CWFA. PERSISTENT BAND
OF RAIN HAS PRODUCED ABOUT A THIRD OF AN INCH AT THE LITTLE ROCK
AIRPORT...HERE AT THE OFFICE...AND AT SEARCY. NO HEAVIER AMOUNTS
SEEN YET...BUT THE COLD FRONT IS STILL WEST OF THE CWFA AS OF THIS
TYPING.
DEEPEST MOISTURE IS STILL OVER LA AND TX...WITH VALUES INCREASING
THROUGH TIME OVER AR. SATELLITE LOOP SHOWS CLOUD TOP COOLING
OCCURRING IN SEVERAL SMALL AREAS OF WEAK CONVECTION. COLDEST CLOUD
TOPS REMAIN OVER SABINE RIVER SOUTH OF SHREVEPORT.
PREFRONTAL TROUGH APPROACHING THE NORTHWEST CORNER OF AR AT THIS
TIME...WITH COLD FRONT NOT LAGGING FAR BEHIND. WINDS HAVE BEEN
GUSTING 25-35 MPH FOR ABOUT TWO HOURS BEHIND THE FRONT AS IT CROSSES
OK. WITH PARENT LOW LIFTING NORTH...STRONGEST WINDS SHOULD SKIRT
NORTHERN AR...WITH A GREATER THREAT FARTHER NORTH. WILL KEEP LAKE
CAUTION STATEMENTS GOING IN THE HIGHER TERRAIN OF NORTHWEST AR ON
SUNDAY...WITH NO NEED FOR LAKE WIND ADVISORIES ANTICIPATED.
WRAPAROUND CLOUDS IN COLD ADVECTION REGIME SHOULD KEEP SKIES PARTLY
CLOUDY OVER MUCH OF THE CWFA SUNDAY...WITH THE POSSIBLE EXCEPTION OF
THE SOUTHERNMOST ZONES...WHICH MAY NOT SEE THE CLOUDS.
BIGGEST FORECAST ISSUE REMAINS THE COLD WEATHER BEHIND THE FRONT.
MEX GUIDANCE NUMBERS JUST KEEP GETTING LOWER AND LOWER EACH RUN. AVN
LOW LEVEL THICKNESS FORECASTS REMAIN VERY LOW. WILD CARDS IN THE
TEMP FORECAST ARE LIKELY TO BE WINDS AND CLOUDS. CENTER OF GIANT
CANADIAN ANTICYCLONE IS NOT FORECAST TO GET THIS FAR SOUTH DURING
THE EXTENDED PERIOD...SO WINDS MAY NOT GO CALM ON ANY NIGHT. CLOUDS
ARE CERTAIN TO BE ZIPPING BY AT LEAST OCCASIONALLY IN FAST CYCLONIC
FLOW...BUT TIMING THE INDIVIDUAL SHORTWAVES BECOMES NEARLY
IMPOSSIBLE AT LONGER TIME RANGES IN FAST FLOW. CONFIDENCE IN XMAS
FLURRIES FORECAST FOR FAR NORTH ARKANSAS HAS EVAPORATED AND WILL
BACK OUT OF IT. NOGAPS ENSEMBLE FORECAST...WHICH HAS DEMONSTRATED
MUCH BETTER RUN TO RUN CONSISTENCY THAN THE OPERATIONAL MRF
LATELY...SAYS NO PRECIP UNTIL 2002.
FIRST PERIOD CLOUDS AND POPS WILL BE HEAVILY BIASED TOWARD LAST
MINUTE SATELLITE AND RADAR TRENDS.
.LZK...NONE.
54
In the hours before
Special weather statement, Dec 22, 4:00 PM CST, 4 hours before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-231000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
400 PM CST SAT DEC 22 2001
...COLD WEATHER COMING TO ARKANSAS...
A COLD FRONT WAS ENTERING NORTHWEST ARKANSAS SATURDAY EVENING. THIS
FRONT WILL CONTINUE THROUGH THE STATE OVERNIGHT...DROPPING
TEMPERATURES BACK TO NEAR SEASONAL NORMALS. HOWEVER...SEVERAL
REINFORCING SHOTS OF COLD AIR WILL INVADE ARKANSAS THROUGH CHRISTMAS
DAY...BRINGING THE COLDEST AIR SINCE THE FIRST WEEK OF 2001. BY THE
DAY AFTER CHRISTMAS...LOW TEMPERATURES ARE EXPECTED TO RANGE FROM 10
TO 15 DEGREES IN NORTH ARKANSAS...TO NEAR 20 DEGREES IN SOUTH
ARKANSAS. DAYTIME HIGHS WILL ONLY REACH 25 TO 30 DEGREES IN NORTH
ARKANSAS...AND 35 TO 40 DEGREES IN SOUTH ARKANSAS. PARTS OF NORTH
ARKANSAS MAY REMAIN BELOW FREEZING FOR AS MUCH AS FOUR DAYS.
EXTREMELY COLD TEMPERATURES SUCH AS THESE CAN BURST UNPROTECTED
WATER PIPES...AND CAN KILL PEOPLE OR ANIMALS WITHOUT ADEQUATE
SHELTER.
PEOPLE IN ARKANSAS SHOULD TAKE PROTECTIVE MEASURES AGAINST THE
UPCOMING COLD WEATHER. INSULATE WATER PIPES...KEEP FAUCETS DRIPPING
DURING EXTREME COLD...AND LEAVE THE HEAT ON IN THE HOUSE IF YOU GO
ON VACATION. BE SURE PETS AND LIVESTOCK HAVE PLENTY OF FOOD AND
SHELTER...AND CHECK ON FAMILY MEMBERS OR NEIGHBORS WHO MAY NOT HAVE
ADEQUATE HEAT. THE ELDERLY...THE VERY YOUNG...AND THE SICK ARE
ESPECIALLY VULNERABLE TO HYPOTHERMIA.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST
INFORMATION FROM YOUR NATIONAL WEATHER SERVICE.
Flash Flood, Drew
- When
- December 22, 8:00 PM CST to 10:00 PM CST
- Where
- Drew County, 15 mi ESE of Monticello
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.589, -91.720 (the zone’s center; the record gives no point)
Heavy rains resulted in flash flooding over parts of Drew County. Highway 35 between Monticello and Dermott was covered by high water for several hours.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Guam, December 22, 20011 death · 1 event
- Flash Flooding in Puerto Rico, December 22, 2001$300,000 · 4 events
- Tornado in Louisiana, December 22, 2001$24,000 · F1 · 1 event
- Blizzard in North Dakota, December 22 to 23, 200115 events
- Blizzard in Minnesota, December 22 to 23, 20015 events
- Heavy Snow and High Wind in California, December 22, 20014 events
- Blizzard in North Dakota, December 22, 20014 events
- High Wind in South Dakota, December 22, 200151 kt wind · 3 events
- Avalanche in Alaska, December 22 to 23, 2001$4,000 · 1 event
- High Wind in Alaska, December 22, 200161 kt wind · 1 event
- Heavy Snow in Nevada, December 22, 20011 event
- Hail in Iowa, December 22, 20010.88 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5275556.